Atropine Overdosage with a Suppository Formulation Containing Atropine Sulfate
Author(s): Allen Loyd V Jr
Issue: Jul/Aug 1997 - Compounding for Animals
View All Articles in Issue
Download in electronic PDF format for $65
Abstract: A reformulation of ergotamine tartrate and caffeine (Cafergot ®) suppositories was prescribed for a 55-year-old woman who suffered from severe attacks of migraine. The patient developed toxic effects similar to atropine poisoning soon after the first dose. Since each suppository contained a very small amount of atropine sulfate (0.25 mg), it was possible that a miscalculation occurred during compounding, resulting in atropine overdose. Therefore, a simple, sensitive and accurate analytical method was developed for the quantitation of atropine sulfate in the suppositories and the samples were examined. It was found that the suppositories dispensed contained 25 mg of atropine sulfate each instead of 0.25 mg. This incident demonstrates how important and vital it is for the pharmacist to be vigilant in all aspects of compounding prescriptions.
Related Categories: PEER-REVIEWED